Texas, 2009Damaging Winds in Texas, July 21, 2009
July 21, 2009 · NWS SHV · 9 events in 5 counties and zones
Rain during the early morning hours dissipated and the atmosphere became very unstable during the afternoon hours across the region. The result was severe thunderstorms that developed ahead of a frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain during the early morning hours dissipated and the atmosphere became very unstable during the afternoon hours across the region. The result was severe thunderstorms that developed ahead of a frontal boundary. These storms produced strong and damaging wind gusts and there was enough shear along the leading edge of an outflow boundary for a weak tornado to develop in southwest Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 21, 3:18 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 21, 3:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT TUE JUL 21 2009
.DISCUSSION...
PROBLEMS...PROBLEMS. POSSIBLE WEAK TORNADO TOUCHED DOWN IN
NORTHERN HEMPSTEAD COUNTY. KSHV RADAR WILL BE DOWN THROUGH
TOMORROW...DUE TO MAINTENANCE PROBLEMS. SEVERE THUNDERSTORM WATCH
FOR THE AREA UNTIL 1100 PM.
THE ATMOSPHERE IS DESTABILIZING RATHER RAPIDLY BEHIND THE RAIN WE
HAVE RECEIVED THROUGH THE DAY. SURFACE ANALYSIS SHOWS AFTERNOON
TEMPS HAVE ALREADY HAVE REBOUNDED BACK INTO THE LOWER 90S IN EAST
TEXAS AND WE ARE RAPIDLY APPROACHING 90 HERE IN NORTHWEST
LOUISIANA. THIS IS GENERATING SURFACE BASED CAPES OF 3000 TO 3800
JOULES...WITH MODERATE INSTABILITY. ALL THIS COMBINED WITH GOOD
MOISTURE AHEAD OF A SURGING FRONTAL BOUNDARY...PUTS THE AREA AT
RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EVENING.
HAIL...DAMAGING STRAIGHT LINE WINDS...AND EVEN ISOLATED TORNADOES
ARE IN PLAY THIS EVENING.
NOW FOR A QUICK LOOK AT THE FORECAST...NORTHWEST FLOW PATTERN
CONTINUES THROUGH THE WEEK...BUT POPS ARE TRENDING LOWER AS DRY
AIR FILTERS IN BEHIND THIS NEXT FRONT. AFTERNOON CONVECTIVE
ACTIVITY MAY CONTINUE GENERALLY SOUTH OF I20 THIS PERIOD...AS
MOISTURE WILL PROBABLY LINGER TO THE SOUTH. 20 CENTS COVER THIS
AREA EACH DAY...BUT SOME YO YO POPS MAY BE OBSERVED AS WE MAY HAVE TO
RAISE POPS BASED ON COVERAGE. TEMPS ARE IN LINE WITH GUIDANCE...SO
LITTLE CHANGE THERE.
ELEVEN
&&
.AVIATION...
MVFR CEILINGS FROM EARLIER TODAY ARE BEGINNING TO BREAK UP TO GIVE
VFR FLIGHT CATEGORIES FOR MOST LOCATIONS. THE AREA OF SHOWERS AND
STORMS ARE NOW EXITING THE EASTERN PORTIONS OF THE FOUR STATE
REGION. HOWEVER...REDEVELOPMENT IS BEGINNING OVER NORTHWESTERN
PORTIONS OF THE REGION THIS AFTERNOON. SKIES HAVE BEEN ABLE TO GO
THROUGH SOME CLEARING BEHIND THE BACK EDGE OF THE RAIN FROM
EARLIER. THIS HAS ALLOWED FOR TEMPERATURES TO WARM OVER THIS AREA
TO PROVIDE THE POSSIBILITY FOR REDEVELOPMENT. IF AFFECTED BY A
THUNDERSTORM A SITE MAY DROP DOWN TO MVFR OR POSSIBLY IFR
CONDITIONS. ACTIVITY SHOULD BEGIN TO DIE DOWN THIS EVENING AFTER
THE SUN SETS AND WE LOOSE HEATING. AFTER THIS ACTIVITY DIES
DOWN...PREVAILING VFR CONDITIONS SHOULD BE ABLE TO RETURN TO THE
FOUR STATE REGION WITH SKIES CLEARING. THERE WILL BE A SMALL
POSSIBILITY FOR A FEW SITES TO SEE SOME PATCHY FOG. ANY FOG THAT
MANAGES TO DEVELOP WILL QUICKLY LIFT AFTER SUNRISE. OTHERWISE EXPECT
SOUTHEAST WINDS TO CONTINUE THROUGH MUCH OF THE FORECAST PERIOD.
THIS IS EXPECTED TO SHIFT AROUND TO THE NORTH ONCE THE FRONT MOVES
THROUGH ON WEDNESDAY. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 91 70 93 68 / 30 20 10 20 10
MLU 70 90 69 91 67 / 50 30 10 20 10
DEQ 64 91 65 93 64 / 20 20 10 10 10
TXK 67 90 67 92 66 / 30 20 10 20 10
ELD 68 90 67 92 66 / 40 20 10 10 10
TYR 71 91 70 93 68 / 20 20 10 20 10
GGG 71 91 70 93 67 / 30 20 10 20 10
LFK 74 93 73 93 67 / 30 20 20 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
11/22
Hazardous weather outlook, Jul 21, 11:15 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUL 21 2009
ARZ073-LAZ003>006-010>014-017>022-TXZ152-153-165>167-221100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-DE SOTO-GRANT-JACKSON-LA SALLE-
LINCOLN-NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1215 PM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP EAST
TEXAS...NORTHERN AND CENTRAL LOUISIANA...AND PORTIONS OF SOUTH
CENTRAL ARKANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A DISORGANIZED LINE OF THUNDERSTORMS WILL CONTINUE TO PROGRESS
EASTWARD THROUGH THE AREA THIS AFTERNOON. ISOLATED SEVERE STORMS WILL
BE POSSIBLE...BUT MOST STORMS WILL MAINLY PRODUCE WIND GUSTS IN THE
35 TO 40 MILES AN PER HOUR RANGE. HAIL SMALLER THAN THREE
QUARTERS OF AN INCH IN DIAMETER IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.
ARZ050-051-059>061-070>072-LAZ001-002-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-221100-
BOSSIER-BOWIE-CADDO-CAMP-CASS-CHEROKEE-COLUMBIA-FRANKLIN-GREGG-
HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MARION-MCCURTAIN-
MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-SEVIER-SMITH-TITUS-
UPSHUR-WOOD-
1215 PM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTHWEST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
RAIN HAS ENDED ACROSS MUCH OF THE AREA...HOWEVER AFTERNOON HEATING
IS DESTABILIZING THE AREA AND INCREASING THE CHANCES FOR
THUNDERSTORM REDEVELOPMENT. THE AREA REMAINS IN A SLIGHT RISK THIS
AFTERNOON...AND A THREAT FOR SEVERE STORMS REMAIN POSSIBLE. IF
STORMS DO BECOME SEVERE THIS AFTERNOON...HAIL...DAMAGING WINDS...AND
EVEN A SMALL POSSIBILITY OF ISOLATED TORNADOES WILL BE A THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON AND
EVENING.
PARKER
In the hours before
Local storm report, Jul 21, 2:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TORNADO 5 ENE NASHVILLE 33.97N 93.77W
07/21/2009 HEMPSTEAD AR EMERGENCY MNGR
SHERIFF OFFICE AND EM CONFIRMING DAMAGE ALONG HEMPSTEAD
349 TO A SHOP AND TREES DOWNED. 3 EYEWITNESSES SPOTTED
THE TORNADO IN A FIELD NEAR THE AREA SOUTHEAST OF THE
TOWN OF BINGEN
&&
04Special weather statement, Jul 21, 4:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT TUE JUL 21 2009
TXZ112-126-212315-
CASS-MARION-
508 PM CDT TUE JUL 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
CASS AND MARION...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...BEREA...BIVINS...HUGHES SPRINGS...JEFFERSON...
KILDARE...LINDEN...LODI...MCLEOD...QUEEN CITY AND SMITHLAND...
AT 507 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR LINDEN...OR 14 MILES WEST OF ATLANTA...
MOVING SOUTHEAST AT 30 MPH.
PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.Special weather statement, Jul 21, 4:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
534 PM CDT TUE JUL 21 2009
TXZ109>112-125-126-138-212315-
CAMP-CASS-HARRISON-MARION-MORRIS-TITUS-UPSHUR-
534 PM CDT TUE JUL 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
TITUS...MORRIS...CASS...CAMP...UPSHUR...MARION AND HARRISON...
INCLUDING THE FOLLOWING LOCATIONS...
CASON...CEDAR SPRINGS...DAINGERFIELD...HUGHES SPRINGS...
JENKINS...LONE STAR...NAPLES...OMAHA...ORE CITY...PITTSBURG AND
ROCKY BRANCH...
AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A CLUSTER OF STRONG THUNDERSTROMS...ACROSS THE PITTSBURG...HUGH
SPRINGS...DAINGERFIELD...AND SURROUNDING AREAS. THESE STORMS WERE
MOVING TO THE SOUTHEAST AT 20 TO 25 MPH.
WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS....IN ADDITION TO
FREQUENT DEADLY LIGHTNING STRIKES.
VIIThunderstorm Wind, Marion
- When
- July 21, 5:00 PM CST
- Where
- Marion County, 2.99 mi ENE of Jefferson Cypress Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.760, -94.250
A tree was downed across FM 805 east of Jefferson, Texas.
Thunderstorm Wind, Upshur
- When
- July 21, 5:15 PM CST
- Where
- Upshur County, 2.99 mi ESE of Delrose
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.770, -94.900
Numerous trees were downed on Hwy. 155 between Gilmer and Hwy. 259. Also, high winds tore down two H-frame transmission structures in Gilmer resulting in power outages to over 3500 customers.
Thunderstorm Wind, Harrison
- When
- July 21, 5:30 PM CST
- Where
- Harrison County, 1.38 mi N of Karnack
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.690, -94.170
A tree was downed on Swansons Landing Road in Karnack, Texas.
Thunderstorm Wind, Upshur
- When
- July 21, 5:55 PM CST
- Where
- Upshur County, 1.88 mi WNW of Suffolk
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.680, -95.010
A large tree was downed onto powerlines between Gilmer and Big Sandy, Texas.
Thunderstorm Wind, Gregg
- When
- July 21, 6:22 PM CST
- Where
- Gregg County, 1.35 mi WNW of Gladewater
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 32.540, -94.950
A measured 60 mph wind gust was reported in Gladewater, Texas by the local media.
Thunderstorm Wind, Smith
- When
- July 21, 6:40 PM CST
- Where
- Smith County, 1.38 mi S of Starrville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -95.120
A tree was downed along Hwy. 271 about 5 miles from Gladewater, Texas.
Thunderstorm Wind, Smith
- When
- July 21, 7:45 PM CST
- Where
- Smith County, 1.38 mi S of Tyler
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 32.330, -95.300
A large tree fell through a home in the 3000 block of Dinah Lane in south Tyler. The house was deemed a total loss by insurance claim adjusters.
Thunderstorm Wind, Smith
- When
- July 21, 7:50 PM CST
- Where
- Smith County, 0.69 mi S of Rice
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.270, -95.300
Traffic signals were wrapped around each other and in power lines at the intersection of Hwy. 69 and Hwy. 346 just south of Tyler. Lots of trees were downed in the roadways as well.
Thunderstorm Wind, Smith
- When
- July 21, 8:01 PM CST
- Where
- Smith County, 1.38 mi S of Tyler
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.330, -95.300
Tyler police department reported several trees downed across the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
- Drought in Wisconsin, July 21 to 31, 200912 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188097, 188101, 188108, 188103, 188113, 188106, 188116, 188115, 188112.